Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2014 (2014), Article ID 380424, 6 pages
http://dx.doi.org/10.1155/2014/380424
Case Report

Chronic Hepatitis C Therapy in Liver Cirrhosis Complicated by Telaprevir-Induced DRESS

1State University of New York Upstate Medical University, 750 E Adams Street, Syracuse, NY 13210, USA
2Department of Medicine, Liver Associates of Texas, P.A, 6410 Fannin Street No. 225, Houston, TX 77030, USA
3Department of Pathology, St. Luke’s Episcopal Hospital, 6720 Bertner Avenue, Houston, TX 77030, USA
4Gastroenterology/Hepatology, Liver Associates of Texas, P.A, 6410 Fannin Street No. 225, Houston, TX 77030, USA

Received 24 April 2014; Accepted 8 August 2014; Published 20 August 2014

Academic Editor: B. Wedi

Copyright © 2014 Omar Y. S. Mousa et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a rare yet severe adverse drug-induced reaction with up to 10% mortality rate. Recent clinical trials reported an association between DRESS and telaprevir (TVR), an NS3/4A protease inhibitor of chronic hepatitis C (CHC) virus genotype 1. Its diagnosis is challenging given the variable pattern of cutaneous eruption and the myriad internal organ involvement. We present two patients who are middle-aged, obese, and white with CHC cirrhosis. They both developed a progressive diffuse, painful pruritic maculopapular rash at weeks 8 and 10 of CHC therapy with TVR, Peg-Interferon alfa-2a, and Ribavirin. They had no exposures to other medications that can cause this syndrome. Physical exam and labs and skin biopsy supported a “Definite” clinical diagnosis of DRESS, per RegiSCAR criteria. Thus Telaprevir-based triple therapy was discontinued and both patients experienced rapid resolution of the systemic symptoms with gradual improvement of eosinophilia and the skin eruption. These two cases illustrate the paramount importance of having a high index of suspicion for TVR-induced DRESS, critical for early diagnosis. Immediate discontinuation of TVR is essential in prevention of a potentially life-threatening complication. Risk factors for development of DRESS in patients receiving TVR remain to be elucidated.